Pred withdrawal

Options
Maturecheese
Maturecheese Member Posts: 130
edited 6. Feb 2019, 10:32 in Living with arthritis
I spent nearly 12 weeks on prednisolone 15,10 and 5 mg and have now been off it for three weeks. Straight away I had inflammation and I have had nausea since, worse than before. Is this a normal reaction to pred withdrawal?

Comments

  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    The word normal should be banned as it bears no relation with what happens to each individual. I think the longer one is on pred the longer the withdrawal period should be, I took it for three years and took nearly a year to come off as I decided to reduce by either 1mg or point 5mg every three weeks or so. Sticky was recently on high-dose predict for a short burst and the withdrawal she experienced was very nasty.

    Your body had three months of not having to bother making its version of the steroid and has been shocked by the withdrawal. I presume you dropped from 5mgs to nothing which is a little tough on your physiology: docs love theory and forget that we need patients have to live with the reality of their advice and choices made on our behalf. The fact the inflammation has returned is not surprising, as you know pred masks rather than cures, and as for the nausea I have no idea: it could be the lack of steroid, it could be a bug. As we always say we cannot diagnose or advise, it's best if you contact your rheumatology department and let them know what is happening, you are still in the early days and they should know that things are not going well. I hope you feel better soon. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Maturecheese
    Maturecheese Member Posts: 130
    edited 30. Nov -1, 00:00
    Options
    Thanks DD I suspected that I feel like crap because of the pred but someone else agreeing in a way sort of helps. I reckon it has something to do with my nausea but I'll mention it in a week and a halves time when I am seeing the Rheumey.
  • stickywicket
    stickywicket Member Posts: 27,719
    edited 30. Nov -1, 00:00
    Options
    I've only had pred withdrawal problems once and that was recently. I was prescribed 25 mgs for 2 weeks for an ear problem. I was assured it would be OK to just drop them after such a short time. It wasn't. Two days later I couldn't lift my arms at all and I was throwing up all the time. Even water. Luckily the A and E doc sorted me out with a reduction timetable but I'll never make that mistake again whatever the doc says. I hope you fare better.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Maturecheese
    Maturecheese Member Posts: 130
    edited 30. Nov -1, 00:00
    Options
    Sorry to hear that Sticky. I reckon dropping from 5mg to nothing was a mistake in my case after nearly 12 weeks on pred but 3 weeks in my knee has gone down so I must be producing enough cortisol now. Still getting nausea but not as bad.
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I presume you are acting on the doctors' advice so not your error at all - they should know better. After three months I would have suggested 2.5 for a fortnight, then 2, then 1 for similar lengths of time but I am not a doc, merely a pred veteran. Medical theory is a wonderful thing (as is oral pred) but often bears little relation to reality because the docs don't have what we have nor take what we take. I hope things continue to improve. DD

    PS. I once had a dose of medical grade cocaine, it was terrific stuff! It's astonishing that they're not all blitzed out of their brains
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Maturecheese
    Maturecheese Member Posts: 130
    edited 30. Nov -1, 00:00
    Options
    Yes defo doctors advice. I guess they just think oh well it won't do any harm. I haven't been lucky enough to have been prescribed medical cocaine yet :)